If you give your baby acetaminophen to reduce fever and pain, pay close attention to the packaging.
Several months ago, we reported about the FDA’s interest in more accurate dosing information for children’s Tylenol . It’s still a hot topic. Last week, the feds issued a warning about the potential for dosing errors with liquid acetaminophen for infants. As explained on MedPage Today, in 2009 the FDA recommended introducing a new, single strength version of the drug. Adverse event reports from babies given the drug indicated that the problem was dosing errors.
Many manufacturers who made liquid acetaminophen in different strengths agreed to produce only a single concentration—160 mg/5 mL. The quantities refer to how much of the active ingredient (160 mg) is in each dose (5 mL). But the effort to simplify appears to have complicated things.
The recommendation to produce only a single dose was voluntary, and not every manufacturer followed it. Acetaminophen strengths of 80 mg/mL and 80 mg/0.8mL are still available for purchase. Some consumers have both versions of the drug, and some of the newer packaging is similar to the old. For the Little Fevers brand, the FDA noted, “both boxes … say ‘New’ on the front, but only one of the contains the new concentration of liquid acetaminophen.”
Parental tip: If your package of liquid acetaminophen includes a dropper, that’s the older version. The 160 mg/5 mL products include an oral syringe that is supposed to make dosing more precise. To eliminate the risk of giving the wrong dose, use only products with the syringe, and dispose of any other liquid acetaminophen. If you’re uncertain how to measure, contact a pharmacy or your doctor’s office.